(Mirror Daily, United States) – The family of a teenage boy in Indiana who committed suicide days after having caught the flu blames Tamiflu for the tragic outcome.
Charlie Harp, 16, reportedly used to thrive in school before he got the flu last Thursday.
His GP gave him Tamiflu to help him relieve the symptoms sooner. His aunt said the boy took the drug the moment they got out of the drug store. One day later, the boy’s aunt texted him but he never replied back.
I knew something was wrong. My husband came home and found him in the house,
the aunt said.
They discovered the teen’s body in the family’s garage where he killed himself. His family said he was never depressed and never contemplated suicide, so Tamiflu might be to blame.
The medication is known for its ugly side-effects especially when kids and teens are concerned. Some kids hear voices, others have hallucinations, while others experience psychotic events. Because of that, Japan outlawed Tamiflu for kids and teens.
Dr. Jason Henney of the St. Vincent Hospital in Indianapolis said psychotic episodes are very rare in patients that take Tamiflu. He explained that if the flu symptoms last for a week, the medication can trim that period by 12 hours. So, taking Tamiflu does not improve the patient’s well-being dramatically.
The drug maker refused to comment on the news but acknowledged that some patients experienced “neuropsychiatric events” during its administration especially if they were children or teenagers.
The company also advised parents to keep an eye on their kids after giving them Tamiflu.
In 2007, Japan banned the drug because two teenage boys broke their legs after jumping out of their home’s windows. Other Japanese teens committed suicide after taking the drug. The ban hasn’t been lifted ever since.
Image Source: Wikimedia